Alert archive / Maine / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Caribou, ME

August 7, 2018Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 7, 2018, 7:27 AM EDT for Aroostook County, Maine. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2018, 7:27 AM EDT (11:27 UTC)
Expired
Aug 7, 2018, 8:15 AM EDT
In force
48 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 11.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 5:43 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 7, 5:43 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
543 AM EDT Tue Aug 7 2018

.SYNOPSIS...
A weak cold front will approach from the west this morning and
slowly cross the region this afternoon and evening then
becoming stationary near the Downeast coast late tonight into
Wednesday. High pressure will build over the area Thursday.
Another cold front will cross the region late Thursday night
followed by high pressure on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
540 AM Update: Latest radar ref shows a strong tstm entering far
NW ME from Ern QB in conjuction with a strong lead s/wv
associated with a strong upper jet streak movg NE of the Rgn. We
issued a sps for this stm for now and will cont to monitor.
Otherwise, little chg from the prev fcst attm.

Orgnl Disc: Another hot and humid day spcly fro Cntrl and
Downeast ptns of the FA where another heat adv has been issued
for this aftn for heat indices of mid to upper 90s. Otherwise, a
weak cold front and an associated s/wv alf from Cntrl QB will
bring an increasing threat of tstms later tdy, first for the far
N arnd midday and then further S into N Cntrl and E Cntrl areas
later this aftn, when storms will likely become most intense
taking advantage of greater htg and llvl instability in these
areas. Max SBCAPEs of arnd 2000+ J/kg and corresponding wrly
0-6km bulk shear vectors of 30 to 35 kt suggest the possibility
of damaging wind bowing ln segments spcly ovr Cntrl areas along
with torrential downpours and fqt cld to grnd ltng given the
potential of tall tstms with max tops likely exceeding 40 kft.

Thunderstorms will reach Downeast areas by erly eve and cont
into late eve before finally weakening and exiting SE of the FA.
Cannot rule out lclzd flooding given the moisture rich atm
associated with PWs of 1.75 to 2 inches. The back edge of tstms
will first exit far Nrn areas arnd mid aftn leaving lighter
shwrs to msly end by erly eve there, with shwrs ending across
Downeast areas late tngt. With plenty of wet ground and lgt
winds xpctd across the Rgn late tngt, areas of fog are xpctd by
erly Wed morn as sfc temps reach dwpts that will likely still
be abv 60 deg F at most lctns.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
On Wednesday, there will be a weak surface cold front stalled over
Interior Downeast as a weak upper level shortwave moves
through, bringing likely showers and storms especially to
Downeast, though can't rule out a few storms in the north as
well. Not quite as warm with low to mid 80s. Still muggy
Downeast, but perhaps slightly less muggy in the north with low
to mid 60s for dewpoints (still muggier than normal).

Wednesday night into Thursday, challenging forecast as a rather potent
shortwave trough approaches. Models disagree some on the timing
as well as potential weak surface low development along the
stalled front over Downeast. Played things safe with roughly 60
percent precip chances over southern/eastern portions of the
forecast area Wed night/Thu, and about 40 to 50 percent
elsewhere. Could be a few embedded non-severe storms, but with
abundant cloud cover and a strong marine layer, looks like
mostly just showers. Muggy again Thursday, though not too warm
especially if wetter model solutions pan out.

Thursday night, any showers exit from west to east and drier air
begins to work in.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Drier airmass for Friday with dewpoints falling into the mid 50s north
and low 60s Downeast. Could be a few showers mainly in the
afternoon as a secondary shortwave dives down from the
northwest. Highs still above average with around 80, but the
slightly lower dewpoints will feel nice.

Somewhat cool night Friday night with lows in the low 50s to low
60s, with perhaps a few upper 40s in locally cooler northern
valleys. As we head into the weekend and early next week,
looking like a cutoff upper level low pressure will set up camp
somewhere around the Great Lakes or Ohio Valley, but as is often
the case with upper lows, models are struggling. Tentatively
looking like the best precip chances from the weekend into early
next week will stay to our southwest closer to the upper low,
with just a shot at a few afternoon storms but no all day rains.
Temperatures for the weekend into early next week looking a bit
above average, with dewpoints running in the neighborhood of 60
degrees, which is still somewhat muggy for Maine but not as bad
as it is now.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Pockets of IFR vsbys with patchy fog across the
region early this morn, otherwise VFR conditions across the TAF
sites will intermittently become MVFR or IFR in tstms and
heavier shwrs first across the far N midday, then reaching
Downeast TAf sites late this aftn and erly eve. More widespread
IFR to LIFR then xpctd with areas of fog across all the region
late tngt.

SHORT TERM: IFR and MVFR ceilings to start out the day
Wednesday, with improvement to VFR central/north in the
afternoon, but persisting MVFR or perhaps IFR near the coast.
Storms possible Wednesday especially Downeast. Wednesday night
into Thursday morning, MVFR with IFR near the coast. Improving
to VFR most areas Thursday night into Friday with general VFR
persisting into Saturday.

&&

.MARINE...
NEAR TERM: No hdlns xpctd, with areas of marine fog contg tdy
thru tngt. Went with about 75 to 80 percent of WW3 guidance for
fcst wv hts with primary wv pds in the 4 to 7 sec range.

SHORT TERM: Conditions remaining below small craft levels,
though likely fog on the waters through Thursday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory from noon today to 6 PM EDT this evening for
     MEZ011-015>017-031-032.
MARINE...None.

&&

Near Term...VJN
Short Term...Foisy
Long Term...Foisy
Aviation...VJN/Foisy
Marine...VJN/Foisy
Hazardous weather outlook, Aug 7, 3:35 AM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
335 AM EDT Tue Aug 7 2018

MEZ011-015>017-031-032-081100-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
335 AM EDT Tue Aug 7 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Interior DownEast Maine and North Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Also, thunderstorms may become strong during the afternoon and
evening hours with heavy downpours, gusty wind, and dangerous cloud
to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>006-010-029-030-081100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Coastal Hancock-Coastal Washington-
335 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Far Northern Maine, North Central Maine, Northern
Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Thunderstorms may become strong during the afternoon and evening
hours with heavy downpours, gusty wind, and dangerous cloud to
ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-081100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
335 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

In the hours before

Special weather statement, Aug 7, 5:39 AM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Caribou ME
539 AM EDT TUE AUG 7 2018

MEZ001-071030-
Northwest Aroostook-
539 AM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AROOSTOOK COUNTY...

At 538 AM EDT, a strong thunderstorm was located 10 miles north of
Saint Pamphile, moving east at 45 mph.

Winds up to 45 mph and half inch hail are possible with this storm.

Locations impacted include...
Allagash, Saint Pamphile, Deboullie Mountain, Fish River Lake,
Allagash Township, Dickey, Winterville, Saint Francis and Saint John.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4743 6904 4724 6903 4718 6890 4724 6872
      4683 6867 4676 6990 4679 6990 4742 6926
      4744 6913
TIME...MOT...LOC 0938Z 258DEG 43KT 4707 6978

Nouhan

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:26 AM EDTHeat AdvisoryCARHancock, Penobscot, Piscataquis, Washington15 hr
Aug 7, 5:39 AM EDTSpecial Weather StatementCAR51 min
Aug 7, 6:06 AM EDTSevere Thunderstorm WarningCARAroostook39 min
Aug 7, 6:43 AM EDTSevere Thunderstorm WarningCARAroostook47 min
Aug 7, 8:07 AM EDTSevere Thunderstorm WarningCARAroostook23 min
Aug 7, 12:34 PM EDTSevere Thunderstorm WarningCARAroostook41 min
Aug 7, 1:03 PM EDTSpecial Weather StatementCARPenobscot27 min
Aug 7, 1:21 PM EDTSpecial Weather StatementCARPenobscot24 min
Aug 7, 1:24 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis36 min
Aug 7, 1:41 PM EDTSpecial Weather StatementCARPenobscot34 min
Aug 7, 1:50 PM EDTSpecial Weather StatementCAR40 min
Aug 7, 2:00 PM EDTSevere Thunderstorm WarningCARAroostook30 min
Aug 7, 4:22 PM EDTSpecial Weather StatementCAR23 min
Aug 7, 5:21 PM EDTSpecial Weather StatementCARWaldo24 min
Aug 7, 5:45 PM EDTSpecial Weather StatementCARHancock30 min
Aug 7, 6:23 PM EDTSpecial Weather StatementCARWashington22 min
Aug 7, 7:21 PM EDTSpecial Weather StatementCARWaldo39 min
Aug 7, 7:47 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot28 min

Nearby

Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.